Article

Development of Crohn's disease following anti-tumour necrosis factor therapy (etanercept)

Division of Rheumatology, Department of Internal Medicine, Medical School, Akdeniz University, Antalya, Turkey.
Colorectal Disease (Impact Factor: 2.02). 03/2008; 10(9):953-4. DOI: 10.1111/j.1463-1318.2008.01490.x
Source: PubMed

ABSTRACT Inhibition of tumour necrosis factor (TNF)-alpha is effective in the treatment of rheumatoid arthritis and other inflammatory rheumatic diseases. Anti-TNF antibodies such as infliximab, etanercept and adalimumab are commonly used. There are structural and functional differences among these agents. We describe development of Crohn's disease in a patient with ankylosing spondylitis receiving anti-TNF therapy. This case suggests that the appearance of gastrointestinal symptoms in patients on anti-TNF therapy must be evaluated to find out whether this is a new onset or an exacerbation of underlying inflammatory bowel disease.

0 Followers
 · 
94 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Tumor necrosis factor (TNF) and its receptors, TNFR1 and TNFR2, are major therapeutic targets for inflammatory bowel disease. Research advances have demonstrated that TNF produces pleiotropic responses in the gastrointestinal (GI) tract. Although in excess TNF can contribute to GI pathology, TNF is also a critical protective factor to promote gastrointestinal homeostasis following injury and inflammation. Genetic studies using candidate and genome-wide association study approaches have identified variants in TNF or its receptors that are associated with Crohn's disease or ulcerative colitis in multiple populations, although the basis for these associations remains unclear. This review will consider the efficacy and mechanism of anti-TNF therapies for IBD in order to reconcile the many disparate aspects of TNF research and to consider the potential protective effects of TNF signaling in GI health. Copyright © 2014, American Journal of Physiology- Gastrointestinal and Liver Physiology.
    AJP Gastrointestinal and Liver Physiology 12/2014; 308(3):ajpgi.00142.2014. DOI:10.1152/ajpgi.00142.2014 · 3.74 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Abnormalities of the gastrointestinal (GI) tract due to drugs (AGIDs) are numerous and have significant impact. The aim of this narrative review is to help the practicing surgical pathologist recognize selected AGIDs. The adverse drug effects presented were chosen with an emphasis on recent and significant pathological and clinical contributions. The selection was based on a thorough review of the PUBMED-based literature and on the authors' opinions and experience. In the first part of the review, diagnostic abnormalities due to crystals (eg, iron, biphosphonates, nonsystemic drugs), mitosis arresting drugs (colchicine, taxanes), and biological agents, especially ipilimumab, are discussed. Some AGIDs' histopathologic features can be easily recognized. It is however the clinical correlation that in many cases of AGIDs will provide the necessary support for a drug effect diagnosis. The identification of AGIDs requires heightened awareness of the medical team in which close collaboration of pathologists and clinicians cannot be overemphasized.
    International Journal of Surgical Pathology 09/2013; 22(2). DOI:10.1177/1066896913502229 · 0.96 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Objectifs Décrire les cas de patients développant une maladie inflammatoire intestinale (MICI) dans un contexte de rhumatisme inflammatoire (RI) traité par agents anti-TNF-α. Méthodes Un appel à participation a été envoyé aux membres du club « rhumatismes et inflammation » français. Seuls les patients ne présentant pas de symptômes intestinaux avant l’introduction des agents anti-TNF-α étaient inclus. Résultats En deux ans, 16 patients ont été inclus : neuf hommes et sept femmes, d’âge moyen 41,5 (± 17,4) ans. Douze patients étaient atteints de spondylarthrite ankylosante (SA), un patient de polyarthrite rhumatoïde (PR), un patient de rhumatisme psoriasique et deux patients d’arthrite juvénile idiopathique (AJI) avec enthésites liées à l’atteinte articulaire. Globalement 14 patients étaient traités par étanercept et deux par infliximab. Le délai moyen entre le début du traitement par agents anti-TNF-α et le développement de la MICI était de 29,3 ± 20,1 mois. Des analyses endoscopiques et histologiques ont permis de classer la MICI comme maladie de Crohn (MC) typique dans huit cas, une maladie de type Crohn dans six cas, une atteinte indéterminée dans un cas et une rectocolite ulcéreuse dans un dernier cas. Pour tous les patients, chaque traitement par agent anti-TNF-α a été interrompu et remplacé par un anticorps monoclonal anti-TNF-α (différent du premier le cas échéant). Après un suivi moyen de 23,4 (± 19,5) mois, le traitement a été bénéfique sans récidive ni recrudescence de la MICI. Conclusions Une MICI peut survenir de façon paradoxale au cours du traitement des RI par agents anti-TNF-α, principalement chez les patients ayant une spondylarthropathie traitée par étanerceptLa fréquence est estimée à 0,15 % chez les patients français atteints de spondylarthropathies et traités par des agents anti-TNF-α. La MICI correspond principalement à une MC ou de type Crohn. En revanche, l’apparition de nouvelles MICI est moins fréquente dans les autres types de RI chez les patients traités par d’autres agents anti-TNF-α.
    Revue du Rhumatisme 07/2012; 79(4):323–329. DOI:10.1016/j.rhum.2011.12.004

Similar Publications